Drug interactions can be a scary and dangerous complication when two things that are not meant to go together are accidentally taken by the same person. Though this risk is watched for carefully by pharmacists when it comes to taking two prescription drugs, it is often a mix of a pharmaceutical and an over-the-counter drug that gets missed. Here is a look at the pharmaceutical SSRI drugs, the over the counter supplement 5-HTP, and the possible interactions that exist between them.
What are SSRIs?
SSRI medications stand for selective seratonin release inhibitors. These are a class of antidepressants that trick the body into producing more seratonin by limiting the amount that can be absorbed by nerve cells. This is one of the most popular classes of antidepressants currently used, and considered to have fewer side effects than some of the other antidepressant classes on the market. Several iterations of this drug class exist, which seem to work different with different individual drug classes.
What is 5-HTP?
5-HTP stands for 5-hydroxytryptophan. It is one of the building blocks of the amino acid L-tryptophan, which is a basic requirement for protein synthesis in the body. As a supplement, it is produced from the seeds of an African plant. This is a popular plant for natural control of depression, as well as for sleeplessness, anxiety and nervous autoimmune conditions like parkinsons and fibromyalgia. Some practitioners use it as a natural supplement to reduce obesity as well. Like SSRI medications, 5-HTP increases the amount of natural serotonin in the body.
What Known Interactions Exist?
There is a blanket warning with 5-HTP that it should not be taken with any antidepressant drug that interacts with serotonin. This is because excessive serotonin can cause health problems like heart complications, shivering and anxiety. Both SSRI antidepressants and MAOI inhibitors are known to have issues with additional 5-HTP. Wellbutrin, or buproprion, works with dopamine and not serotonin, so if you want to continue natural 5-HTP with a pharmaceutical antidepressant, speak to your doctor about whether this combination would work for you, or if it would still be too much.
Switching from One Drug to the Other
If you would like to wean yourself from pharmaceuticals or move from natural supplements to something prescribed, there should be some careful weaning between the two drugs. The best way to go about this is to create a plan under the supervision of a medical professional. Many antidepressants, both natural and pharmaceutical, can cause severe reactions if you quit them cold turkey. Instead, a plan to slowly lower your dose of one and then slowly build up your dose of the other can allow you to make a safe switch with as few side effects as possible.